Three children of a series of 461 pediatric liver transplant recipients developed diffuse cholangitis associated with intestinal cryptosporidium carriage. All three received immunosuppression consisting of tacrolimus and prednisone. Cryprosporidium carriage was treated with paramomycin, while immunosuppression was decreased according to graft tolerance. No other infectious pathogens were found, and no vascular problems were detected. Bile duct anastomosis was reoperated in all three, but biliary cirrhosis developed in one patient, requiring retransplantation. All three patients are alive and well, and free of intestinal parasites on follow-up.
Conclusion Cryptosporidium intestinal infection may play a role in some cases of otherwise unexplained cholangiopathies in pediatric liver transplant recipients. This may lead to significant morbidity, including need for retransplantation.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Received: 29 June 1999 and in revised form: 10 September 1999 / Accepted: 21 September 1999
About this article
Cite this article
Campos, M., Jouzdani, E., Sempoux, C. et al. Sclerosing cholangitis associated to cryptosporidiosis in liver-transplanted children. Eur J Pediatr 159, 113–115 (2000). https://doi.org/10.1007/s004310050023
- Key words Cryptosporidium